Michigan, 2008Flooding in Michigan, April 20 to 26, 2008
April 20 to 26, 2008 · NWS MQT · 2 events in 1 county or zone
Spring snowmelt caused flooding of the Sturgeon River near Chassell from the 20th through the 26th. Flooding of the Sturgeon River also occurred near Alston from the 22nd through the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring snowmelt caused flooding of the Sturgeon River near Chassell from the 20th through the 26th. Flooding of the Sturgeon River also occurred near Alston from the 22nd through the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 20, 2:45 PM EST, 15 minutes earlier.
Area forecast discussion, Apr 20, 2:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
345 PM EDT SUN APR 20 2008
.SHORT TERM (TONIGHT AND MONDAY)...
TRANQUIL WEATHER WILL MARK THIS PERIOD...WITH THE PRIMARY CONCERN
BEING ONGOING HIGH WATER LEVEL ACROSS UPPER MICHIGAN...AND ANOTHER
ROUND OF FOG OVERNIGHT TONIGHT. A WARM DAY TODAY...AFTER THE FOG
DISSIPATED...HAS RESULTED IN MORE SNOW MELTING AWAY. NORMAL HIGH
TEMPERATURES FOR THIS TIME OF YEAR ARE GENERALLY RIGHT AROUND THE 50
DEGREE MARK AT MQT/NEGAUNEE. AFTER BEING NEARLY 10 DEGREES BELOW
CLIMATOLOGICAL NORMAL VALUES YESTERDAY...WE ARE ALREADY ABOVE NORMAL
ACROSS SOUTHERN UPPER MICHIGAN BY 18Z.
UNLIKE THE PAST 2 NIGHTS...FOG SHOULD BE LESS WIDESPREAD. THIS WILL
BE ESPECIALLY TRUE ACROSS THE WSW...AS THE PRESSURE GRADIENT
INCREASES OUT AHEAD OF THE NEXT LOW THAT SHOULD BE OVER ND/SD BORDER
WITH MN. WEAK HIGH PRESSURE WILL REMAIN IN CONTROL.
WILL LEAVE AFTERNOON TEMPERATURES AS IS FOR MONDAY. WITH SE FLOW
OFF OF LAKE MICHIGAN...WILL NOT GO AS WARM AS LATEST MET/NAM
GUIDANCE. OTHERWISE...KEPT THE MENTION OF PRECIPITATION OFF OUR
SOIL THROUGH THE DAYTIME HOURS MONDAY. HOWEVER...WOULD NOT BE
SURPRISED IF FAR W LAKE SUPERIOR RECEIVES PRECIPITATION PRIOR TO 00Z
AS INDICATED BY THE GFS AND REGIONAL WRF.
SIGNIFICANT 500MB PACIFIC NORTHWEST TROUGH IS BEGINNING ITS EASTWARD
TREK....WITH THE SURFACE LOW ACROSS THE UPPER MISSOURI VALLEY AND
NORTHERN ROCKIES BEING PUSHED EASTWARD TO SASKATCHEWAN...THROUGH
MN...AND DOWN THROUGH TX BY MONDAY AFTERNOON. WE WILL LIKELY START
SEEING SOME MID CLOUDS FROM THIS SYSTEM MONDAY AFTERNOON...ALONG
WITH STRENGTHENING SSE FLOW.
&&
.LONG TERM (MON NGT THRU SUN)...
MON NGT WL START ON THE DRY SIDE ACRS THE LAND FA WITH FAIRLY WARM
AND DRY MID LVLS ASSOCIATED WITH UPR RDGING DOWNSTREAM OF DEEP WRN
TROF. NAM IS GENERALLY A BIT FASTER AND WEAKER THAN GFS WITH
STRENGTH/PROGRESSION OF H85 LLJ AXIS (F48 GFS HAS 40KT S H85 WIND
AIMED TOWARD IWD AT 12Z TUE...WHILE NAM SHOWS 30KT)/DEEPER MSTR...
BUT TENDED TO SIDE MORE WITH THE SLOWER/STRONGER GFS GIVEN HI
AMPLITUDE UPR PATTERN. INTRODUCED CHC POPS OVER THE W LATE WITH
ARRIVAL OF H85 LLJ/AXIS OF HIER PWAT ARND 1.15 INCH IN ADVANCE OF
SHRTWV LIFTING NNEWD THRU MN. FAIRLY SHARP UPR DVGC IN RRQ OF 120KT
H3 JET MAX NEAR LK WINNIPEG WL ENHANCE SHRA COVG OVER WRN LK SUP AS
SHOWN BY BOTH MODELS AND WARRANTS INCLUSION OF TS AS FCST.
STRENGTHENING LLJ AND MSTR RETURN WL LIMIT DIURNAL TEMP FALL...
ESPECIALLY OVER THE W AND NCNTRL NR THE LK SUP SHORE. GFS/NAM MODEL
FCSTS/MOS HINT LO CLD MAY MOVE ONSHORE OFF LK MI INTO THE ERN ZNS
WITH MSTR RETURN UNDER INVRN.
SHRTWV/SFC LO WL LIFT NEWD INTO NW ONTARIO ON TUE...WITH ATTENDANT
COLD FNT SWEEPING EWD INTO THE FA AND ACCELERATING WITH TIME WITH
STRENGTHENING WLY FLOW ALF NORMAL TO THE KATAFNT. STEEP H7-5 LAPSE
RATES TO 7.5C/KM/ENHANCED UPR DVGC AND DEEP LYR H85-3 QVECTOR CNVGC
IN RRQ OF CNDN JET AND LEFT EXIT OF INCOMING JET MOVING THRU THE NRN
PLAINS/NARROW RIBBON OF MSTR RETURN WARRANTS MENTION OF TS AHEAD OF
THE FNT. FORTUNATELY... THE RESIDENCE TIME OF THE HEAVIER SHRA SEEMS
LIMITED BY THE ACCELERATING NATURE OF THE FNT/NARROW RIBBON OF MSTR
RETURN...SO PCPN AT ANY ONE SPOT SHOULD NOT BE EXCESSIVE EVEN THOUGH
THE RA MAY FALL HARD FOR A TIME UNDER THE CNVCTN.
LINGERING SHRA OVER THE ERN ZNS WL END TUE EVNG FOLLOWING PASSAGE OF
COLD FNT AND ARRIVAL OF DRIER AIR ON THE HEELS OF GUSTY WNW WINDS.
LATER TUE NGT SHOULD TURN RELATIVELY TRANQUIL WITH THE APRCH OF HI
PRES RDG/RISING HGTS/DNVA IN THE WAKE OF SHRTWV TROFFING LIFTING
INTO CAN. EXPECT THE MERCURY TO FALL NEAR 32 OVER THE INTERIOR W BY
DAWN ON WED. WED LOOKS TO BE A VERY NICE DAY WITH SFC HI PRES RDG/
VERY DRY LLVL AIR IN PLACE UNDER BLDG UPR RDG. DEEP MIXING TO H7-75
ON GFS FCST SDNGS YIELDS HI TEMPS ARND 60 AWAY FM THE MODERATING
INFLUENCE OF THE LKS...WHICH SHOULD BE RELATIVELY MINIMAL WITH LLVL
WSW FLOW. DWPTS WL MIX OUT INTO THE LOWER 20S DURING THE AFTN AS
WELL...SO RH WL BE ON THE LO SIDE. THERE MAY BE SOME MID CLD WED NGT
INTO THU ESPECIALLY OVER THE NW WITH RETURN SW FLOW ARND SFC HI PRES
SINKING INTO THE LWR LKS. GFS EVEN GENERATES SOME PCPN OVER WRN LK
SUP...BUT AIRMASS LOOKS PROHIBITIVELY DRY.
IN THE LONGER RANGE PD...UPR TROFFING NOW OVER THE PAC NW/WRN CAN IS
FCST TO GRDLY SPREAD E INTO CNTRL CAN BY NEXT WEEKEND. SO...THE
RELATIVELY MILD WX AT MID WEEK WL LIKELY GIVE WAY TO COOLER
CONDITIONS NEXT WEEKEND. THE BEST CHC FOR ADDITIONAL RAINFALL WL BE
THU NGT AND FRI AS LO PRES WAVE ASSOCIATED WITH SHRTWV DRAGGING TROF
TO THE E LIFTS TO THE NW OF THE FA. OPTED TO INCLUDE MENTION OF TS
CONSIDERING THE TRACK OF THE SFC LO TO THE NW AND INTERACTION OF
NEGATIVELY TILTED SHRTWV WITH RIBBON OF HIER PWAT/LOWER INSTABILITY
AHEAD OF THE ATTENDANT COLD FROPA. ADDITIONAL CONVECTIVE RAINFALL
AND ABV NORMAL TEMPS THAT WL MELT ANY LINGERING SN WOULD PERSIST HI
RIVER LEVELS. MUCH COOLER WX WL FOLLOW THIS COLD FROPA...AND 12Z GFS
IS QUITE BULLISH AT LOWERING HGTS THIS COMING WEEKEND. SINCE THIS
RUN IS A SGNFT CHG FM EARLIER FCSTS...WL TEND TO IGNORE THE DEEP
CLOSED LO FCST OVER THE LKS. BUT ARRIVAL OF COLDER AIR ALF WARRANTS
THE MENTION OF LO CHC POPS ON SAT. ANOTHER CHC OF SHRA ARRIVES ON
SUN ASSOCIATED WITH LO PRES MOVING ACRS THE NRN PLAINS. BUT
CONFIDENCE REGARDING THIS LO PRES IS LO CONSIDERING SHARP
DIFFERENCES AMONG GUIDANCE ON ITS EVOLUTION/TRACK.
&&
.HYDROLOGY...
AT THE CHOCOLAY RIVER THE LATEST READINGS SHOW A SLIGHT DECREASE IN
STAGE SINCE YESTERDAY EVENING. LATEST RFC FORECAST HAS DELAYED THE
CREST...WHICH IS 10 FEET...UNTIL WEDNESDAY MORNING. THIS CHANGE IS A
DIFFERENCE OF ABOUT 12 HOURS FROM THE PREVIOUS FORECAST. THE STAFF
GAUGE NEAR CHASSELL ON THE STURGEON RIVER IS NOW ABOVE 10.5 FEET PER
READINGS FROM THE HOUGHTON COUNTY EM. FLOOD WARNING WILL CONTINUE
THERE LIKELY THROUGH THE WEEK. LOOKING AT A COUPLE OTHER
SITES...BOTH THE STURGEON RIVER NEAR ALSTON AND THE MICHIGAMME RIVER
NEAR WITCH LAKE LOOK AS IF THEY WILL REACH FLOOD STAGE LATER THIS
WEEK. THOUGH THE TRAP ROCK RIVER NEAR LAKE LINDEN HAS BEEN FALLING
SINCE YESTERDAY EVENING...I AM NOT CONFIDENT THAT WE ARE IN THE
CLEAR WITH THIS RIVER YET. WITH SNOW STILL ON THE GROUND...EXPECT
THIS RIVER TO RISE THROUGH TOMORROW AS TEMPERATURES CLIMB WELL ABOVE
NORMAL AND MELT ANY REMNANT SNOW COVER. WILL ALSO NEED TO KEEP AN
EYE ON MIDDLE BRANCH OF ESCANABA NEAR HUMBOLDT FOR THE SAME REASONS
AS THE TRAP ROCK. FOR THOSE GAUGES THAT DO END UP RISING ABOVE FLOOD
STAGE THIS WEEK ONLY EXPECT MINOR FLOODING TO OCCUR. WILL HAVE TO
MONITOR QPF AMOUNTS ON TUESDAY AFTERNOON/EVENING WITH EXPECTED
THUNDERSTORM DEVELOPMENT. WITH THE FLASHY NATURE OF THE TRAP ROCK
RIVER BASIN EVEN HALF AND INCH OF RAINFALL IN A SHORT TIME COULD
CAUSE A RAPID RISE IN RIVER STAGE.
FOR CONTINUED UPDATES ON THE RIVERS... PLEASE SEE THE LATEST
HYDROLOGIC STATEMENTS AND ANY FLOOD WATCHES OR WARNINGS THAT MAY BE
ISSUED. IN ADDITION...FOR THE LATEST FORECAST PLEASE VISIT THE AHPS
PAGE AND CLICK ON A RIVER SITE...THIS CAN BE FOUND UNDER THE RIVERS
AND LAKES LINK AT WWW.WEATHER.GOV/UP
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
BEST CHANCE FOR SIGNIFICANT /LONGER TERM/ CLEARING IS ALSO MARKED
WITH THE BEST CHANCE FOR FOG DEVELOPMENT...OVERNIGHT TONIGHT. FOG
IS NOT ANTICIPATED TO LAST NEARLY AS LONG AS THE PAST 2 DAYS.
STILL...SCT-BKN CONDITIONS LOOK TO PERSIST AT CMX...BREAKING OUT
MORE AT SAW. BY LATE MONDAY MORNING EXPECT WINDS ESE TO INCREASE
SE...BUT STILL LESS THAN 18KT THROUGH THE PERIOD.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
WINDS AT TO OR BELOW 20KT WILL INCREASED TO NEAR 30KT OUT AHEAD OF
LOW PRESSURE THAT IS POISED TO SLIDE ACROSS LAKE SUPERIOR LATE
TUESDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL THEN TAKE OVER ON
WEDNESDAY...WITH WINDS EXPECTED TO REMAIN AT OR BELOW 20KT. AHEAD
OF ANOTHER LOW THURSDAY...ESE WINDS WILL INCREASE AND REACH THE NEAR
30KT MARK...WITH THE LOW ITSELF CROSSING THE AREA FRIDAY. MAY NEED
TO ADD THE MENTION OF GALES TO 35KT LATE FRIDAY NIGHT INTO SATURDAY
WITH NEXT ISSUANCES.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...KF
LONG TERM...KC
HYDROLOGY...DJP
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Apr 20, 3:44 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
444 AM EDT SUN APR 20 2008
MIZ001>007-009>014-084-085-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
444 AM EDT SUN APR 20 2008 /344 AM CDT SUN APR 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SLOW TO STEADY SNOW MELT WILL CONTINUE TO INFLUENCE ALREADY HIGH
RUNNING RIVERS AND STREAMS. PLEASE SEE THE LATEST HYDROLOGIC
STATEMENTS...FLOOD WARNINGS...OR OTHER STATEMENTS FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ALONG WITH ANY LEFT OVER SNOW CONTINUING TO MELT...THERE ARE
INDICATIONS OF A MODERATE TO HEAVY RAIN EVENT LATE MONDAY NIGHT
THROUGH TUESDAY EVENING...ALONG WITH A FEW THUNDERSTORMS. RUNOFF
FROM THE SNOW MELT AND ANY RAINFALL MAY CAUSE MINOR RIVER FLOODING
AND PONDING OF WATER IN LOW LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ162-240>251-263>267-211200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
444 AM EDT SUN APR 20 2008 /344 AM CDT SUN APR 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT ACROSS THE WEST
HALF OF LAKE SUPERIOR AND ACROSS ALL OF LAKE SUPERIOR TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE EAST HALF OF LAKE
SUPERIOR TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-211200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
444 AM EDT SUN APR 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MICHELS
Flood, Houghton
- When
- April 20, 3:00 PM EST to April 26, 4:30 PM EST
- Where
- Houghton County, 2.5 mi SSE of Chassell to 2.48 mi SSE of Chassell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 46.997, -88.509
The Sturgeon River went above flood stage near Chassell on the 20th, and remained above flood stage into the afternoon of the 26th. Flooding was observed on Sturgeon River, Aho, and Rajala Roads during this time although no property damage was reported.
Flood, Houghton
- When
- April 22, 12:45 PM EST to April 25, 10:00 AM EST
- Where
- Houghton County, 3.11 mi SSE of Elo to 3.02 mi S of Elo
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 46.828, -88.597
The Sturgeon River went above flood stage near Alston on the 22nd and remained above flood stage through April 25th. Portions of Usitalo, Halonen, and Tahtinen Roads flooded while the Alston gauge was above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Maryland, April 20, 2008$134,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Virginia, April 20, 2008$79,000 · EF0 · 8 events
- Tornado and Flooding in Virginia, April 20 to 21, 2008$40,000 · EF0 · 6 events
- Flash Flooding and Hail in North Carolina, April 20 to 21, 20081.75 in hail · 25 events
- High Wind in Wyoming, April 20, 2008$20,000 · 58 kt wind · 3 events
- Tornadoes and Hail in North Carolina, April 20, 2008EF0 · 17 events
- Frost and Freeze in California, April 20, 20089 events
- Hail in Virginia, April 20, 20080.88 in hail · 6 events
- Frost and Freeze in Oregon, April 20, 20083 events
- Tornado and Damaging Winds in North Carolina, April 20, 2008$7,000 · EF0 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 20, 20082 events
- Hail in South Dakota, April 20 to 21, 20081 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97421, 97467.